Probability Theory and Related Fields

, Volume 139, Issue 1–2, pp 143–189 | Cite as

Infinitely divisible distributions for rectangular free convolution: classification and matricial interpretation

  • Florent Benaych-Georges


In a previous paper (Benaych-Georges in Related Convolution 2006), we defined the rectangular free convolution ⊞λ. Here, we investigate the related notion of infinite divisibility, which happens to be closely related the classical infinite divisibility: there exists a bijection between the set of classical symmetric infinitely divisible distributions and the set of ⊞λ -infinitely divisible distributions, which preserves limit theorems. We give an interpretation of this correspondence in terms of random matrices: we construct distributions on sets of complex rectangular matrices which give rise to random matrices with singular laws going from the symmetric classical infinitely divisible distributions to their ⊞λ-infinitely divisible correspondents when the dimensions go from one to infinity in a ratio λ.


Random matrices Free probability Free convolution Marchenko–Pastur distribution Infinitely divisible distributions 

Mathematics Subject Classifications (2000)

15A52 46L54 60E07 60F05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Akhiezer, N.I.: The classical moment problem, Moscou (1961)Google Scholar
  2. 2.
    Barndorff-Nielsen O.E. and Thorbjørnsen S. (2002). Self decomposability and Levy processes in free probability. Bernoulli 8(3): 323–366 zbMATHMathSciNetGoogle Scholar
  3. 3.
    Benaych-Georges, F.: Classical and free infinitely divisible distributions and random matrices. Ann. Probab. 33(3):1134–1170 available on the web page of the author (2005)Google Scholar
  4. 4.
    Benaych-Georges, F.: Rectangular random matrices. Related Convolution (submitted), available on the web page of the authorGoogle Scholar
  5. 5.
    Benaych-Georges, F.: Rectangular random matrices, related free entropy and free Fisher’s information (submitted), available on the web page of the authorGoogle Scholar
  6. 6.
    Bercovici H. and Pata V. (1999). With an appendix by Biane, P. Stable laws and domains of attraction in free probability theory. Ann. Math. 149: 1023–1060 zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Bercovici H. and Voiculescu D. (1993). Free convolution of measures with unbounded supports. Indiana Univ. Math. J. 42: 733–773 zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Billingsley, P.: Convergence of Probability Measures. Wiley, New York (1968)Google Scholar
  9. 9.
    Cabanal-Duvillard T. (2005). A matrix representation of the Bercovici–Pata bijection Electron. J.~Probab. 10(18): 632–66 MathSciNetGoogle Scholar
  10. 10.
    Donoghue W. (1974). Monotone matrix functions and analytic continuation. Springer, Berlin Heidelberg New York zbMATHGoogle Scholar
  11. 11.
    Feller, W.: An Introduction to Probability Theory and its Applications, vol. II, 2nd edn. Wiley, New York (1966)Google Scholar
  12. 12.
    Gnedenko V. and Kolmogorov A.N. (1954). Limit Distributions for Sums of Independent Random Variables. Adisson-Wesley, Cambridge zbMATHGoogle Scholar
  13. 13.
    Hiai F, Petz D (2000) The semicircle law, free random variables, and entropy. Amer. Math. Soc., Mathematical Surveys and Monographs, vol. 77Google Scholar
  14. 14.
    Nelson E. (1974). Notes on non-commutative integration. J. Funct. Anal. 15: 103–116 zbMATHCrossRefGoogle Scholar
  15. 15.
    Oravecz F. and Petz D. (1997). On the eigenvalue distribution of some symmetric random matricesorpetz [OP97]. Acta Sci. Math. (Szeged) 63(3–4): 383–395 zbMATHMathSciNetGoogle Scholar
  16. 16.
    Petrov, V.V.: Limit theorems of probability theory Oxford Studies in Probability, 4 (1995)Google Scholar
  17. 17.
    Speicher, R.: Combinatorial theory of the free product with amalgamation and operator-valued free probability theory. Mem. Amer. Math. Soc. 132(627) (1998)Google Scholar
  18. 18.
    Voiculescu, D.V., Dykema, K., Nica, A.: Free Random Variables. CRM Monograghs Series No. 1, Amer. Math. Soc., Providence (1992)Google Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  1. 1.DMA, École Normale SupérieureParis Cedex 05France

Personalised recommendations